Cachectic patients infused with hypertonic amino acids and dextrose (“parenteral hyperalimentation”) are subject to severe hypophosphatemia and recurrent fungal and bacterial septicemia. We observed a relation between the two. Severe hypophosphatemia, induced in a total of 18 mongrel dogs, resulted in a 50 per cent depression of chemotactic, phagocytic and bactericidal activity of their granulocytes. There was a concomitant reduction in leukocyte ATP content. The motility defect was corrected if cellular ATP was repleted by phosphate supplementation of animals in vivo or by incubation of leukocytes with adenosine and phosphate in vitro. Analogously, severe hypophosphatemia in a hyperalimented patient was associated with a 45 per cent impairment of chemotactic responsiveness and was reversed by similar in vivo and in vitro manipulations. The studies provide an additional explanation for the high rate of sepsis in patients undergoing hyperalimentation therapy, secondary to an acquired granulocyte dysfunction induced by hypophosphatemia. (N Engl J Med 290:1403–1407, 1974), SEVERELY malnourished patients are frequently sustained by intravenous infusions of hypertonic glucose and amino acids — a technic called “hyperalimentation.”1 Although often beneficial, the procedure has a number of complications, the most serious of which is infection.2 The frequency of septicemia, either bacterial or fungal, in cachectic patients undergoing this therapy ranges in different studies from 8 to 50 per cent.3 4 5 6 The only factor that has been correlated with propensity to sepsis is the duration of intravenous catheterization and infusion.6 Another frequent, but poorly understood, complication of hyperalimentation is hypophosphatemia, which can be obviated by addition of inorganic phosphates to.